Article

Acute compartment syndrome of hand resulting from radiographic contrast iohexol extravasation

Kolar Vishwanath Vinod1★, Rampelli Shravan1, Radhakrishnan Shrivarthan1, Pedapati Radhakrishna1★ Corresponding author

  1. 1Tarun Kumar Dutta Department of General Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

CORRESPONDENCE

Kolar Vishwanath Vinod

Tarun Kumar Dutta Department of General Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

drkvv@rediffmail.com

Received: 13-07-2015; Revised: 12-11-2015; Accepted: 04-01-2016.

Volume 7, Issue 1 · pp. 44–47 · PUBLISHED 2016 · DOI: 10.4103/0976-500X.179353

View on JPP original site ↗

ABSTRACT

Intravenous (IV) administration of iodinated contrast agents (ICAs) is frequently employed for image enhancement while performing radiographic studies such as computed tomography and angiography. Complications related to IV administration of ICAs such as immediate hypersensitivity reactions and nephrotoxicity are well‑known. However, severe skin and soft tissue injuries and acute compartment syndrome resulting from contrast extravasation are rare. This is especially so with small volume extravasation of a low osmolar, nonionic ICA such as iohexol. Here, we report a 63‑year‑old woman who developed acute compartment syndrome of left hand following iohexol extravasation and had swelling, blistering, cutaneous and soft tissue necrosis. She underwent fasciotomy for acute compartment syndrome of hand and later surgical debridement of necrotic skin and soft tissues was carried out. Clinical pharmacology of ICAs, extravasation injuries following their IV administration, their management and measures to reduce them are discussed in brief.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Vinod, K. V., Shravan, R., Shrivarthan, R., & Radhakrishna, P. (2016). Acute compartment syndrome of hand resulting from radiographic contrast iohexol extravasation. Journal of Pharmacology and Pharmacotherapeutics, 7(1), 44–47. https://doi.org/10.4103/0976-500X.179353